fbpx
Monday, 15 May 2017 06:42

6 Most Dangerous Over-the-Counter Cold Medications

By: 

Most of us are guilty of popping a handful of over-the-counter cold medications without so much as reading the label when we’re feeling congested, achy, or otherwise terrible. Those with kids might do the same in order to help their little ones feel better. Unfortunately, many common cold medications are a lot less safe than you think. Disrupted sleep, dependency, and toxicity are all on the table. In serious cases, common drugs can be fatal. If these cold medications line your bathroom cabinet, you might want to rethink your options.

1. Advil

bottle of Advil and pills
You probably have some Advil around your house. | iStock.com

Known generically as ibuprofen, this painkiller is one of the most common cold medications people reach for when they’re feeling crummy. It’s part of a larger group of medicines called nonsteroidal anti-inflammatory drugs that work to relieve discomfort by reducing hormones that cause pain and inflammation throughout the body.

While Advil and other such medications have been generally regarded as safe for quite a while, the FDA took a firmer stance against NSAIDs in 2015 after reviewing data concerning the association between these cold medications and heart disease. Not all studies have come to the same conclusion, but one eye-catching review involving more than 116,000 patients found NSAIDs greatly increase the odds of a cardiovascular event. Ibuprofen in particular was singled out for bearing the highest association with stroke incidence.

2. Tylenol PM

sealed bottle of Tylenol with the box in the background
Beware if you’re taking Tylenol PM. | iStock.com

There are a few reasons why this product is a dangerous cold medicine, but we’ll start by looking at the main ingredient. Like many cold medications, Tylenol PM relies on acetaminophen to treat headaches, muscle and joint discomfort, and reduce fever. While it’s perfectly safe when used appropriately, many people overdo their doses. According to the FDA, taking too much acetaminophen is the leading cause of drug-induced liver damage.

The bad news doesn’t end there. ProPublica took a closer look at acetaminophen, finding it’s responsible for more deaths than any other type of over-the-counter drug. It’s hard to cite specifics, though. The story explained most findings only show a correlation, which doesn’t necessarily mean acetaminophen was the cause of death. In many cases, people take multiple medications at a time. Some of these combinations can be deadly, but it’s not possible to attribute mortality to one specific ingredient.

So why single out Tylenol PM specifically? Because it’s designed to aid sleep as well as relieve discomfort, plenty of adults pop a few pills in the absence of a cold simply to drift off to dreamland. The drowse-inducing effect is caused by an antihistamine called diphenhydramine. SleepBetter.org explains continually taking this antihistamine can lead to heart palpitations and cause it to become less effective over time. If you keep taking more and more to fall asleep, you once again run into the problem of overdosing on acetaminophen.

3. Aspirin

Aspirin bottle with tablets
Aspirin is a staple in many cabinets. | iStock.com

Since nearly everyone goes generic with this medication, we decided it wasn’t worth singling out a specific brand. Long considered the gold standard for minimizing pain and reducing fevers, aspirin can actually be quite dangerous when given to children. Healthline explains treating a child who has a viral infection with aspirin seriously increases their risk for Reye’s syndrome, a rare condition that causes severe liver and brain swelling. For whatever reason, it’s much more common among children. Since many infections like chicken pox might be mistaken for a cold at first, you never want to give a child aspirin in the off-chance they have something more serious.

Even for those well over age 18, there are dangers. The New York Times reports prolonged aspirin use may result in ulcers and an increased risk of heart attack and stroke. Your best bet is to start with the lowest recommended dose, and only use the medication for as long as necessary.

4. NyQuil

package of cold medication called NyQuil
NyQuil can actually be addicting. | Scott Olson/Getty Images

Some people joke about their affinity for NyQuil, but such a flip attitude ignores how addictive this drug can be. One author penned a piece for The Fix , explaining how her nasty NyQuil addiction eventually spiraled into alcoholism. In her research on the medication, she found some of the active ingredients can lead to hallucinations and even seizures when taken in large enough doses. It also contains acetaminophen, which we’ve already covered.

Like with Tylenol PM, many people reach for a dose of NyQuil to fall asleep when they’re perfectly healthy. An antihistamine called doxylamine is responsible for the drowsiness. While it can be helpful to induce sleep when you have a cold, one story published in American Family Physician reports this antihistamine often isn’t very effective, can diminish sleep quality, and may make you drowsier during the day. This means taking NyQuil for a prolonged period of time as a sleep aid may render the product both ineffective and addictive.

5. Sudafed Congestion

medication pack
Sudafed doesn’t come without its risks. | iStock.com

One of the most effective medications for reducing nasal congestion thanks to its ability to narrow blood vessels in your nose, Sudafed is also one of the most carefully monitored medications at drugstores. Though you don’t need a prescription, you can only purchase a set amount each time and you have to get it from the pharmacist. The reason for this is the cold medication’s primary ingredient, pseudoephedrine, can be converted to make methamphetamine.

Though most people won’t go so far as making meth with Sudafed, some do go beyond recommended doses to get high. And in some cases, it may be unsafe for your heart. One meta-analysis found that pseudoephedrine usage was moderately linked to increased blood pressure and heart rate. But for some people, blood pressure can rise to an unsafe level.

Also be aware of how pseudoephedrine may interact with any other medications you’re taking. Everyday Health says this nasal decongestant can interfere with both antidepressants and ADHD medication. Your smartest move is to consult with a doctor prior to taking Sudafed.

6. Children’s Dimetapp Cough & Cold

Girl taking cough syrup in bed
Even kid’s medicines aren’t always safe. | iStock.com

When little ones have a horrible hack, reaching for a bottle of cough syrup is a no-brainer. Most parents are probably too quick to opt for these cold medications, though. The problem with Children’s Dimetapp and similar products is dextromethorphan. While it may help suppress coughing, CNN reports kids have trouble metabolizing it, which can lead to toxicity.

The current recommendation is to avoid giving cough syrups to children younger than 2, but Mayo Clinic says research is still underway to determine whether or not it should be given to older kids. In many cases, other treatments are just as effective anyway. The FDA recommends trying a humidifier as well as nasal drops.

Surprisingly, cough syrup may be even more dangerous for older children due to the potential for abuse. Philly.com says it’s much more common than people realize and may result in seizure, coma, or death. Though there’s evidence dextromethorphan abuse is decreasing, there’s still some risk.

Source: This article was published cheatsheet.com By Christine Skopec

AOFIRS

World's leading professional association of Internet Research Specialists - We deliver Knowledge, Education, Training, and Certification in the field of Professional Online Research. The AOFIRS is considered a major contributor in improving Web Search Skills and recognizes Online Research work as a full-time occupation for those that use the Internet as their primary source of information.

Get Exclusive Research Tips in Your Inbox

Receive Great tips via email, enter your email to Subscribe.